Alert archive / Montana / Flash Flood Watches in 2016
Flash Flood Watch 6, NWS Missoula, MT
NWS Missoula, MT issued this flash flood watch at Aug 6, 2016, 2:01 PM MDT for Flathead County, Lake County, Montana. It took effect at Aug 7, 2016, 4:00 PM MDT. It was in force for 4 hr.
The area
The counties it named.
The facts
- Issued
- Aug 6, 2016, 2:01 PM MDT (20:01 UTC)
- In effect from
- Aug 7, 2016, 4:00 PM MDT
- Expired
- Aug 7, 2016, 8:00 PM MDT
- In force
- 4 hr
- Issued by
- NWS Missoula, MT
- Flood severity
- None
Counties Flathead County, MT, Lake County, MT
The radar
The Missoula radar (KMSX), 104 km from the middle of the area, began a volume at 20:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Spokane, WA (KOTX), launched 12:00Z, 8.0 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2280 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -14 m²/s²
- 0-3 km storm-relative helicity
- -4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
277 WGUS65 KMSO 062001 FFAMSO FLOOD WATCH NATIONAL WEATHER SERVICE MISSOULA MT 201 PM MDT SAT AUG 6 2016 MTZ002-072000- /O.NEW.KMSO.FF.A.0006.160807T2200Z-160808T0200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ WEST GLACIER REGION- 201 PM MDT SAT AUG 6 2016 ...FLASH FLOOD WATCH IN EFFECT FROM SUNDAY AFTERNOON THROUGH SUNDAY EVENING... THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A * FLASH FLOOD WATCH FOR A PORTION OF NORTHWEST MONTANA, INCLUDING GLACIER NATIONAL PARK. * FROM SUNDAY AFTERNOON THROUGH SUNDAY EVENING * AREA OF GREATEST CONCERN INCLUDES: GOING-TO-THE-SUN ROAD WEST OF LOGAN PASS IN GLACIER PARK. * THUNDERSTORMS CAPABLE OF PRODUCING HEAVY RAINFALL IN SHORT DURATIONS WILL DEVELOP THROUGH THE DAY SUNDAY INTO SUNDAY EVENING. RAINFALL AMOUNTS OF 0.30 INCHES OR GREATER COULD OCCUR IN 30 MINUTES OR LESS, POSING AN ENHANCED THREAT FOR FLASH FLOODING OVER GOING-TO-THE-SUN ROAD WEST OF LOGAN PASS. * ROCK/DEBRIS FLOWS WILL BE THE GREATEST IMPACT TO THE ROAD AND THOSE TRAVELING ON IT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$
2 follow-up statements
916 WGUS65 KMSO 071919 FFAMSO FLOOD WATCH NATIONAL WEATHER SERVICE MISSOULA MT 119 PM MDT SUN AUG 7 2016 MTZ002-080200- /O.CON.KMSO.FF.A.0006.160807T2200Z-160808T0200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ WEST GLACIER REGION- 119 PM MDT SUN AUG 7 2016 ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING... THE FLASH FLOOD WATCH CONTINUES FOR * A PORTION OF NORTHWEST MONTANA INCLUDING GLACIER NATIONAL PARK. * UNTIL 8 PM MDT THIS EVENING * THUNDERSTORMS CAPABLE OF PRODUCING HEAVY RAINFALL IN SHORT DURATIONS WILL DEVELOP THROUGH THE DAY. RAINFALL AMOUNTS OF 0.30 INCHES OR GREATER COULD OCCUR IN 30 MINUTES OR LESS... POSING AN ENHANCED THREAT FOR FLASH FLOODING OVER GOING-TO-THE- SUN ROAD WEST OF LOGAN PASS. * AREA OF GREATEST CONCERN INCLUDES: GOING-TO-THE-SUN ROAD WEST OF LOGAN PASS IN GLACIER PARK. && $$
048 WGUS65 KMSO 080204 FFAMSO FLOOD WATCH NATIONAL WEATHER SERVICE MISSOULA MT 804 PM MDT SUN AUG 7 2016 MTZ002-080315- /O.EXP.KMSO.FF.A.0006.000000T0000Z-160808T0200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ WEST GLACIER REGION- 804 PM MDT SUN AUG 7 2016 ...FLASH FLOOD WATCH HAS EXPIRED... THE FLASH FLOOD WATCH FOR A PORTION OF NORTHWEST MONTANA HAS EXPIRED. THUNDERSTORM ACTIVITY HAS DECREASED SIGNIFICANTLY ACROSS THE AREA. $$
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this flash flood watch went out at Aug 6, 3:59 AM MDT, 10 hours 2 minutes earlier.
Area forecast discussion, Aug 6, 3:59 AM MDT, 10 hours 2 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
359 AM MDT Sat Aug 6 2016
.DISCUSSION...A plume of moisture continues to stream into the
Northern Rockies this morning causing scattered to numerous
high based convection, especially over north central Idaho and
northwest Montana. An isolated thunderstorm will be embedded
within this band of convection this morning. This plume will
slowly move off to the east throughout the day, but afternoon
instability could allow for the development of strong
thunderstorms across western Montana. The best instability appears
to be over southwest Montana, especially the Butte/Anaconda area.
These storms will be capable of producing gusty winds, small hail
and moderate to heavy rain. The convection should diminish during
the overnight hours.
A more significant disturbance will track across the Northern
Rockies on Sunday and interact with a considerable amount of
atmosphere moisture. Most locations across the region should
receive a decent amount of rain. The afternoon/evening instability
could allow for the development of strong to potentially severe
thunderstorms. Any hefty convection that does develop could
produce heavy rainfall rates, creating hydrological concerns. The
exact track of the heaviest precipitation is a little uncertain,
but general consensus will be across southern Idaho county into
Butte/Anaconda area then up along the Continental Divide to
Glacier Park.
Monday through Wednesday, an upper level low will slowly move
through the Northern Rockies leading to a decent chance of showers
and thunderstorms, especially across Northwest Montana. Daytime
temperatures will be 5-10 degrees below normal with highs in the
70s for many valley locations. The upper low is expected to depart
by late next week which will allow for considerable warming and
drying.
&&
.AVIATION...Monsoonal moisture will continue to track across the
Northern Rockies today. A plume of numerous showers with embedded
thunderstorms is currently tracking across north central Idaho up
into northwest Montana. KGPI and KMSO will be impacted by high
based convection throughout the day. The moisture will shift to
the east throughout day. As the atmosphere destabilizes this
afternoon, expect the convection to become stronger in nature.
Thunderstorms this afternoon and evening could produce gusty and
erratic winds, small hail and moderate to heavy rainfall. The
strongest storms will be across northwest and southwest Montana
with the biggest impact being at KGPI and KBTM. The convection is
anticipated to diminish after sunset tonight.
&&
.MSO WATCHES/WARNINGS/ADVISORIES...
MT...Fire Weather Watch from 3 PM MDT this afternoon through this
evening Deerlodge/West Beaverhead...East Beaverhead.
ID...&&The office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 7:01 PM MDT | Special Weather Statement | MSO | Sanders | 29 min |
| Aug 5, 7:31 PM MDT | Special Weather Statement | MSO | Lake | 29 min |
| Aug 6, 11:01 AM MDT | Red Flag Warning | MSO | Beaverhead, Deer Lodge, Granite, Jefferson, Madison, Powell and 1 more | 10 hr |
| Aug 6, 2:11 PM MDT | Special Weather Statement | MSO | Ravalli | 49 min |
| Aug 6, 2:52 PM MDT | Special Weather Statement | MSO | Deer Lodge | 38 min |
| Aug 6, 3:18 PM MDT | Special Weather Statement | MSO | Beaverhead | 27 min |
| Aug 6, 3:21 PM MDT | Special Weather Statement | MSO | Ravalli | 39 min |
| Aug 6, 3:25 PM MDT | Special Weather Statement | MSO | Deer Lodge | 35 min |
| Aug 6, 3:31 PM MDT | Special Weather Statement | MSO | Powell | 44 min |
| Aug 6, 3:45 PM MDT | Special Weather Statement | MSO | 45 min | |
| Aug 6, 3:52 PM MDT | Special Weather Statement | MSO | Missoula | 53 min |
| Aug 6, 4:18 PM MDT | Severe Thunderstorm Warning | MSO | Missoula, Ravalli | 42 min |
| Aug 6, 4:37 PM MDT | Special Weather Statement | MSO | Powell | 38 min |
| Aug 6, 4:53 PM MDT | Special Weather Statement | MSO | Flathead | 52 min |
| Aug 6, 5:11 PM MDT | Special Weather Statement | MSO | Flathead | 34 min |
| Aug 6, 5:18 PM MDT | Special Weather Statement | MSO | Lake | 42 min |
Nearby
Flash Flood Watches in Montana, 2016Every flash flood watch in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.